Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 87, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 28, 2008, 5:52 PM EDT for Allegheny County, Beaver County, Butler County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2008, 5:52 PM EDT (21:52 UTC)
- Expired
- Jun 28, 2008, 6:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:59 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:57 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 28, 1:57 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 157 PM EDT SAT JUN 28 2008 .SYNOPSIS... THUNDERSTORMS CAN BE SEVERE THROUGH EARLY TONIGHT WITH DAMAGING WIND LARGE HAIL AND HEAVY RAIN. THERE CAN BE ANOTHER ROUND OF THUNDERSTORMS SUNDAY AS A CANADIAN COLD FRONT CROSSES THE UPPER OHIO VALLEY. IN THE FRONTS WAKE WILL COME A COLD UPPER LEVEL LOW PRESSURE CENTER THAT WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS INTO TUESDAY EVEN AS TEMPERATURES COOL DOWN AND HUMIDITIES BECOME COMFORTABLE. && .NEAR TERM /THROUGH SUNDAY/... CONCUR WITH SPC THAT THUNDERSTORMS CAN BE SEVERE INTO EARLY TONIGHT. THE HUMID AND NOW HEATED SURFACE LAYER WILL PROMOTE MODERATE INSTABILITY WITH CAPE VALUES OVER 1500 J/KG. WINDS ARE INCREASING AT ALL LEVELS WHICH WILL INCREASE VERTICAL WIND SHEAR SUFFICIENTLY/ THAT IS 0-6KM BULK SHEAR VALUES OVER 30 KTS/ TO PROMOTE SEVERE THUNDERSTORMS THAT CAN ORGANIZE INTO BOWING LINES. THIS SCENARIO FAVORS DAMAGING WIND AS THE PRIME HAZARD WITH LARGE HAIL SECONDARY. ALTHOUGH THE STORMS CAN GENERATE RAINFALL RATES OVER 1.5 INCHES AN HOUR...IN GENERAL THE STORMS SHOULD MOVE FAST ENOUGH AND NOT TRAIN TO CAUSE THIS MUCH RAINFALL FOR ANY ONE SPOT. HOWEVER SOIL CONDITIONS ARE SUCH THAT IF ANY LOCATION GETTING 1.5 INCHES IN LESS THAN 3 HOURS CAN SEE FLOODING DEVELOP WHERE DRAINAGE IS POOR. JUDGING FROM RECENT SREF MODEL RUNS...THE STORMS WILL WEAKEN BY MIDNIGHT ...WITH SOME CLEARING LATE NIGHT. NEXT UPPER SHORT WAVE TROUGH APPROACHES SUNDAY MORNING JUST AHEAD OF COLD FRONT...WITH THE POTENTIAL FOR STRONG STORMS STARTING AROUND DAWN. THE COLD FRONT WILL CROSS THE REGION SUNDAY AFTERNOON ACTING AS A CATALYST FOR MORE THUNDERSTORM GENESIS. TEMPERATURES WILL BE SOMEWHAT FLAT SUNDAY...WITH LITTLE DIURNAL CURVE...GIVEN FRONTAL PASSAGE. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... BLEND OF RECENT SREF AND GEFS /GFS ENSEMBLE/ MODEL RUNS SHOW THE ENSUING COLD UPPER LEVEL LOW CENTER PROMOTING SUFFICIENTLY UNSTABLE CONDITIONS INTO LATE TUESDAY TO INDUCE A CHANCE OF SHOWERS AND THUNDERSTORMS. FORECASTED TEMPERATURES TO BE SEVERAL DEGREES COLDER THAN NORMAL THIS PERIOD AS INDICATED BY BLEND OF VALUES FROM RECENT SREF MODELS...GFS MOS AND HPC GUIDANCE. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... LEND OF RECENT SREF AND GEFS /GFS ENSEMBLE/ MODEL RUNS SUGGEST A DRY INTERLUDE WEDNESDAY INTO THURSDAY AS THE UPPER LOW MIGRATES TO HUDSONS BAY. HOWEVER A FAIRLY ROBUST SHORT WAVE TROUGH ALOFT WILL DEVELOP A COLD FRONT ACROSS THE GREAT LAKES THURSDAY THAT COULD MOVE THROUGH THE UPPER OHIO VALLEY FRIDAY INTO SATURDAY. THIS SCENARIO WILL PROMOTE A CHANCE OF THUNDERSTORMS FOR THE JULY 4TH HOLIDAY PERIOD. FORECASTED TEMPERATURES WEDNESDAY INTO THURSDAY INDICATE A REBOUND TO NEAR NORMAL TEMPERATURES BUT THE PROSPECTS OF A SECOND FRONTAL PASSAGE WITH PRECIPITATION SUGGEST COOLER THAN NORMAL TEMPERATURES BY THE WEEKEND. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN AN INCREASINGLY UNSTABLE AIRMASS. ANOTHER WAVE WILL CROSS THE REGION SUNDAY MORNING WITH A WAVE OF STORMS POSSIBLE. A COLD FRONT WILL CROSS SUNDAY AFTERNOON...WITH MORE STORMS. WHILE CONDITIONS WILL PREVAIL AT VFR THROUGH SUNDAY...IFR CONDITIONS CAN OCCUR IN AND NEAR STORMS. WIND GUSTS CAN GO OVER 50 KTS AND THERE CAN BE LARGE HAIL. BLEND OF RECENT SREF AND GEFS /GFS ENSEMBLE/ MODEL RUNS SHOW SOME SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE MONDAY AND TUESDAY AS WELL...WITH COLD MID LEVEL UPPER LOW HOLDING. A FEW PERIODS OF IFR WILL BE POSSIBLE DURING THIS TIME PERIOD. MORE SETTLED WEATHER IS EXPECTED FOR WEDNESDAY...BEFORE ANOTHER COLD FRONT AFFECTS THE UPPER OHIO VALLEY WITH THUNDERSTORMS AND SHORT-LIVED BOUTS OF IFR LATE THURSDAY INTO SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 28, 1:21 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 121 PM EDT SAT JUN 28 2008 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-022-291730- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE- BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 121 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 629 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THE SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT CAN CAUSE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. HEAVY RAIN CAN POSE A FLOOD HAZARD IN LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NET HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EARLY TONIGHT. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ015-022-291730- CLARION-ARMSTRONG- 121 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE PRIMARY SEVERE WEATHER HAZARD IS DAMAGING THUNDERSTORM WINDS. THE SECONDARY HAZARD IS LARGE HAIL. HEAVY RAIN CAN POSE A FLOOD HAZARD IN LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NET HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EARLY TONIGHT. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ009-016-023-030-032-WVZ023-041-291730- GARRETT-FOREST-JEFFERSON PA-INDIANA-WESTMORELAND-FAYETTE-PRESTON- TUCKER- 121 PM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE PRIMARY SEVERE WEATHER HAZARD IS DAMAGING THUNDERSTORM WINDS. THE SECONDARY HAZARD IS LARGE HAIL. HEAVY RAIN CAN POSE A FLOOD HAZARD IN LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NET HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EARLY TONIGHT. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 28, 5:00 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 500 PM EDT SAT JUN 28 2008 OHZ057-058-068-282200- GUERNSEY OH-MUSKINGUM OH-NOBLE OH- 500 PM EDT SAT JUN 28 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... NOBLE...MUSKINGUM AND GUERNSEY... AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF DILLON STATE PARK...MOVING EAST AT 102 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ADAMSVILLE...BLUE ROCK STATE PARK...BRIDGEVILLE...BYESVILLE... CAMBRIDGE...CANNELVILLE...CHANDLERSVILLE...DILLON STATE PARK... DRAKE...DUNCAN FALLS...EAST FULTONHAM...FERNCLIFF...HIGH HILL...NEW CONCORD AND NORWICH THESE STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Special weather statement, Jun 28, 5:00 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 500 PM EDT SAT JUN 28 2008 OHZ057-058-068-282200- GUERNSEY OH-MUSKINGUM OH-NOBLE OH- 500 PM EDT SAT JUN 28 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... NOBLE...MUSKINGUM AND GUERNSEY... AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF DILLON STATE PARK...MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ADAMSVILLE...BLUE ROCK STATE PARK...BRIDGEVILLE...BYESVILLE... CAMBRIDGE...CANNELVILLE...CHANDLERSVILLE...DILLON STATE PARK... DRAKE...DUNCAN FALLS...EAST FULTONHAM...FERNCLIFF...HIGH HILL...NEW CONCORD AND NORWICH THESE STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
Local storm report, Jun 28, 5:07 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 6 NW NEW PHILADELPHIA 40.55N 81.52W
06/28/2008 TUSCARAWAS OH LAW ENFORCEMENT
TREES DOWN ALONG SR 516 IN WAYNE TWP.
&&
PARRISHLocal storm report, Jun 28, 5:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG COSHOCTON 40.26N 81.85W
06/28/2008 COSHOCTON OH LAW ENFORCEMENT
THE SHERIFFS OFFICE REPORTS NUMEROUS REPORTS OF TREES
DOWN COUNTY WIDE.
&&
PARRISHLocal storm report, Jun 28, 5:43 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG LISBON 40.78N 80.77W
06/28/2008 COLUMBIANA OH EMERGENCY MNGR
LARGE TREES DOWN.
&&
PARRISHSpecial weather statement, Jun 28, 5:45 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 545 PM EDT SAT JUN 28 2008 PAZ014-020-021-282245- ALLEGHENY PA-BEAVER PA-BUTLER PA- 545 PM EDT SAT JUN 28 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... ALLEGHENY...BEAVER AND BUTLER... AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 10 MILES WEST OF SHIPPINGPORT...OR ABOUT OVER NEWELL...MOVING EAST AT 50 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ALIQUIPPA...ALLISON PARK...BEAVER...CARNEGIE...COOPERSTOWN... DOWNTOWN PITTSBURGH...ECONOMY BORO...FOX CHAPEL...FRANKLIN PARK... GIBSONIA...HARSHAVILLE...IMPERIAL...LEECHBURG...LERNERVILLE AND MARS THESE STORMS MAY REQUIRE A WARNING IF THEY PERSIST. EXPECT WIND GUSTS TO 50 MPH AND DIME SIZE HAIL. REMAIN ALERT FOR A POSSIBLE WARNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:18 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 57 min |
| Jun 28, 6:11 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 64 min |
| Jun 28, 6:30 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Westmoreland | 60 min |
| Jun 28, 6:50 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 23 min |
| Jun 28, 6:59 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 61 min |
| Jun 28, 7:09 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 66 min |
| Jun 28, 7:32 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 35 min |
| Jun 28, 3:58 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Tuscarawas | 47 min |
| Jun 28, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Harrison, Tuscarawas | 60 min |
| Jun 28, 5:32 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 58 min |
| Jun 28, 5:08 PM EDT | Areal Flood Advisory | PBZ | Marion, Monongalia, Preston | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.